Sign in with your email address username.

×

Inadvertent dispensing of Coumadin instead of Coversyl

6926_13.00246.jpg

To the Editor: We note a similar experience to that described in Carradice and Maxwell’s report of coagulopathy caused by inadvertent substitution of Coumadin for Coversyl.1 A patient aged over 80 years was found to have an international normalised ratio of greater than 9 after ingesting warfarin instead of perindopril in 2011: a consequence of a pharmacy labelling error identical to that described by Carradice and Maxwell.

Dispensing errors commonly involve substitution of drugs with orthographic similarity.2 In addition, unrelated drugs may share prefixes, such as clomiphene and clonidine. We propose two strategies to minimise substitution errors.

First, we suggest that pharmacists arrange medicines by class, not by name as currently done. Consequently, shelves would contain smaller groups of drugs and the chance of orthographic similarity between adjacent drugs would be lower. This would also lessen the harm of a substitution error, because the incorrectly dispensed drug would be pharmacologically related to the prescribed drug, therefore having similar therapeutic and adverse effects.

Second, we advocate for packaging of medicines in boxes rather than bottles. A medicine box on a shelf presents its full face to the pharmacist, unlike a…

email